Can someone on blood thinners have acupuncture?

Q: Can someone on blood thinners have acupuncture?

A:We are often asked about the use of acupuncture on patients taking anti-coagulants, and we usually quote a section of the Guide which we distribute to all members (but not the public) which says:

Patients on anti-coagulant medication: You must take great care when needling patients who are taking anti-coagulant drugs such as Warfarin. Only very superficial needling with fine needles (0.20mm) is recommended. The risk appears small but internal bleeding leading to compartment syndrome can have extremely serious consequences. There is one report in the medical literature of a case of compartment bleeding following acupuncture in a patient taking anti-coagulants (see link to article at the end of this section). Warfarin prevents the body from metabolising vitamin K. Vitamin K controls the formation of a number of coagulation factors in the liver and is an essential substance for blood clotting. Vitamin K is present in most of the foods that are considered to be blood-forming according to Chinese medicine such as green leafy vegetables. This is important to consider if you are giving dietary advice to patients on Warfarin since these foods can lessen the desired effect of the drug. Patients are put on Warfarin or other anti-coagulants for a number of different reasons. These may be purely preventive if, for example, the patient suffers from atrial fibrillation or has mechanical heart valves, or because of recent surgery, stroke, heart attack or thrombosis. The dosage of the medication depends on the desired amount of anti-coagulation for that particular condition. Every patient on Warfarin has to undergo tests on a regular basis to check how long it takes for their blood to clot. The frequency of these tests depends on the dosage of their medication and their condition. It is good practice to encourage your patient to have more frequent tests while they are receiving a course of acupuncture as the treatment can positively influence their blood values and may require their Warfarin dosage to be reduced. Ask your patient for their INR (international normalised ratio). The INR is a ratio established by measuring the prothrombin time (PT), which is the length of time it takes for the patient’s blood to clot, and then by comparing this value to an average. In a healthy person the INR is about 1.0. Patients on Warfarin tend to have an INR somewhere between 2.0 and 3.0 or even higher, depending on the desired amount of anti-coagulation. A higher INR signifies a stronger effect of anti-coagulation. The main risk associated with acupuncture is internal bleeding. Depending on the depth of needling and the underlying structures involved this may be insignificant, but there is a chance that it can result in compartment syndrome. Although the risk is small this condition can have serious consequences and often requires surgery. Needling should only be done superficially and with fine needles. The higher the INR, the greater the risk of bleeding. Patients with an INR of 3.5 (sometimes therapeutically necessary in the treatment of valvular disease) or higher should be treated with greater care. It is also advisable not to use guasha and cupping on patients on anti-coagulants since these techniques tend to draw blood to the upper layers of the skin and can cause severe and prolonged bruising to larger areas of the body.

Of course, we have had to adjust this advice in the new version which we are just about to publish because there is a new generation of anticoagulants like dabigatran (Pradaxa) which do not require the regular monitoring of INR levels, so practitioners need to be vigilant in looking at what happens after they have needled someone. If the patient bruises unexpectedly or with every needle insertion then it may be sensible to refer someone back to their GP for testing to ensure that the dose is correct for them.

Our main caution in Chinese medicine would be where there are syndromes which describe the blood as 'stuck', a term often used being 'blood stasis'. It is just possible that someone being treated with Chinese medicine for blood stasis while at the same time being prescribed anti-coagulants might just find that they clotted a little less quickly than before, but change in this department is never that rapid or dramatic, and the appearance of bruises or bleeding which is harder to stop might well be the first sign of an over-effective combination of therapies. As would always be the case the practitioner would usually refer the patient back to their doctor for re-assessment.

Post a question

If you have any questions about acupuncture, browse our archive or ask an expert.

Ask an expert

BAcC Factsheets

Research based factsheets have been prepared for over 60 conditions especially for this website

Browse the facts